Colorado, 2003

Heavy Rain in Colorado, September 4, 2003

September 4, 2003 · NWS GJT · 1 event in 1 county or zone

Very heavy rain caused dry washes to run full for 15 to 30 minutes.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Very heavy rain caused dry washes to run full for 15 to 30 minutes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 4, 1:45 PM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Sep 4, 1:45 PM MST, 1 hour 15 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
245 PM MDT THU SEP 4 2003

SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
IMPRESSIVE SUBSIDENCE CAP ON THE MORNING SOUNDING AT 500 MB...BUT NOT
QUITE REPRESENTATIVE OF THE AIR MASS FOR THE SOUTHERN ZONES.
NORTHWEST FLOW TOO WEAK TO PUSH MOISTURE PLUME COMPLETELY OUT OF OUR
FORECAST AIR.  INSTEAD THE PLUME WAS POSITIONED OVER SOUTHEAST UTAH
AND SOUTHWEST COLORADO.  ALSO...CLOSER EXAMINATION OF THE MORNING
KGJT SOUNDING SHOWED SUFFICIENT MOISTURE IN THE LOWER LEVELS...THAT
LIFTING AN AIR PARCEL TO THE CONDENSATION LEVEL (LCL AND CCL NEARLY
IDENTICAL)...THE AIR PARCEL BARELY HAS POSITIVE BUOYANCY AT H5.  SO
LITTLE SURPRISE THAT THUNDER HAS FORMED OVER THE SOUTHERN MOUNTAINS
PLUS THE TAVAPUTS/BOOKCLIFFS AREAS.  FARTHER NORTH AND NEAR THE
WYOMING BORDER...VISUAL SATELLITE IMAGERY SHOW FLAT CUMULUS...
SUGGESTING THAT THE CAP IS STRONG ENOUGH TO STOP VERTICAL
DEVELOPMENT.

UPSTREAM...MINOR TROUGH AXIS OVER THE WESTERN GREAT BASIN SHIFTS
EASTWARD TOWARD UTAH OVERNIGHT.  THICKER CLOUD MASS IN ADVANCE OF
THIS TROUGH AXIS WILL REACH THE WESTERN FRINGES OF THE FORECAST
AREA BY FRIDAY MORNING.  GFS MODEL KEEPS LIFTED INDICES BELOW ZERO
OVER THE FOUR CORNERS...AND WITH WEAK DYNAMICAL FORCING WITH
APPROACHING TROUGH...ISOLATED STORMS MAY PERSIST OVERNIGHT IN THIS
AREA.  AREAL COVERAGE OF STORMS INCREASES DURING THE DAY AND
SPREADS ACROSS WESTERN COLORADO DURING THE DAY.  WITH THIS TREND...
POPS INCREASES INTO THE CHANCE RANGE ALL AREAS...EXCEPT FOR
LIKELYS FOR THE SOUTHERN MOUNTAINS.  DYNAMICAL SUPPORT INCREASES
FRIDAY NIGHT AS TROUGH AXIS (FASTER THAN EARLIER MODELS INDICATED)
WILL BE OVER THE UTAH/COLORADO BORDER.  EASTWARD PROGRESSION OF
TROUGH WILL BE SLOWED DUE TO A SPLIT IN THE FLOW ALOFT...AND WILL
GRADUALLY STRETCH APART AND WEAKEN.  INCREASING POTENTIAL VORTICITY
AND TROUGH AXIS WILL TRIGGER ADDITIONAL SHOWERS AND THUNDER INTO
FRIDAY NIGHT IN AN UNSTABLE ENVIRONMENT.  GRIDS WILL SHOW HIGH CHANCE
POPS FOR VALLEY LOCATIONS WITH LIKELYS ABOVE 6500 FEET FRIDAY
EVENING.   FRISBIE

SATURDAY THROUGH SUNDAY...MOISTURE AND ENERGY WILL MOVE LITTLE ON
SATURDAY AS ZONAL FLOW ACROSS THE AREA RUNS INTO A WEAKER/DIFFLUENT
FLOW PATTERN EAST OF THE DIVIDE. DRIER AND MORE STABLE AIR WILL MOVE
IN SUNDAY WITH A DECREASE IN SHOWER/THUNDERSTORM ACTIVITY FROM THE
WEST.

SATURDAY...SHORTWAVE ENERGY AND DEFORMATION ZONE STRETCHING FROM SE
COLORADO TO SW MONTANA. GFS A BIT MORE AMPLIFIED THAN THE ETA AT
THIS TIME...BUT EXPECT SCATTERED SHOWERS AND THUNDERSTORMS ACROSS
THE AREA. GIVEN THE SLOW PROGRESSION OF THIS WAVE...LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE SATURDAY. TEMPERATURES WILL COOL...
REFLECTING CLOUD COVER AND PRECIPITATION.

SUNDAY...S/W RIDGE APPROACHES AHEAD OF PACIFIC NORTHWEST STORM.
STILL ANTICIPATE LINGERING MOISTURE HOWEVER...WITH WARMING ALOFT
MORE STABLE CONDITIONS WILL LIKELY CONFINE CONVECTION TO THE HIGH
TERRAIN OF EASTERN UTAH AND WESTERN COLORADO.

MONDAY AND TUESDAY...LATEST 00Z-12Z/04 GFS MODELS ARE NOT AS STRONG
WITH PACIFIC NW SYSTEM. FASTER AND LESS-AMPLIFIED TROUGH WILL RESULT
IN NOT-AS-WINDY CONDITIONS MONDAY. MODERATE SOUTHWEST FLOW STILL
REMAINS WITH RELATIVELY DRY AND WARM CONDITIONS. SECONDARY SYSTEM
ENTERS THE PACIFIC NW TUESDAY...CONTINUING THE LONG-WAVE TROUGH
PATTERN ACROSS THE WESTERN CONUS. EXPECT AN INCREASE IN MID/HIGH
LEVEL PACIFIC MOISTURE BY TUESDAY WITH ISOLD DIURNAL CONVECTION IN
THE MOUNTAINS. OTHERWISE...MUCH OF THE ENERGY AND DEEPER MOISTURE
WILL REMAIN NORTH OF THE AREA AND SENSIBLE WEATHER ACROSS ERN UT
AND WRN COLO WILL BE QUIET.  DJN.83

WEDNESDAY THROUGH THURSDAY...MODELS CONTINUE TO SHOW AN AMPLIFIED
PATTERN OVER THE CONTINENTAL UNITED STATES WITH A LONGWAVE TROUGH
DOMINATING OVER THE WEST. A COUPLE OF SHORTWAVES ARE PROGGED TO
ROTATE THROUGH THE TROUGH. THURSDAY LOOKS LIKE THE BEST SHOT AT
WIDESPREAD PRECIPITATION PER THE GFS AS A STRONG SHORTWAVE AND UPPER
JET MOVE ACROSS UTAH AND COLORADO. LOW CONFIDENCE IN TIMING THESE
WAVES SO FAR IN ADVANCE SO WILL KEEP POPS LOW. BELOW NORMAL
TEMPERATURES THROUGH THE PERIOD. LINDQUIST

.GJT...NONE.
Hazardous weather outlook, Sep 4, 4:45 AM MST, 10 hours 15 minutes before
COZ001>014-017>023-UTZ022>025-027>029-051145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT THU SEP 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

ISOLATED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING OVER
THE HIGHER ELEVATIONS SOUTH OF INTERSTATE 70. A FEW OF THESE
STORMS WILL DRIFT OFF THE MOUNTAINS AND INTO THE HIGHER VALLEYS OF
SOUTHWEST COLORADO LATE THIS AFTERNOON AND EVENING. THUNDERSTORMS
TODAY AND TONIGHT WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL...GUSTY WINDS TO NEAR 40 MPH AND SMALL HAIL UP TO 1/2 INCH
IN DIAMETER.

DRY AND SLIGHT WARMER CONDITIONS CAN BE EXPECTED OVER THE REMAINDER
OF WESTERN COLORADO AND EASTERN UTAH THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED THUNDERSTORMS WILL DEVELOP OVER MUCH OF WESTERN COLORADO
AND EASTERN UTAH FRIDAY AFTERNOON AND CONTINUE THROUGH LATE SUNDAY.
DRIER CONDITIONS WILL MOVE BACK INTO THE REGION FOR MONDAY AND
TUESDAY...WITH ANOTHER ROUND OF LATE DAY THUNDERSTORMS EXPECTED BY
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL
AND HEAVY RAIN AS SOON AS POSSIBLE.

COLTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, San Miguel

When
September 4, 3:00 PM MST to 3:30 PM MST
Where
San Miguel County, 9 mi N of Egnar
Reported by
PARK/FOREST SERVICE
Coordinates
38.004, -108.406 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337140.